Alert archive / Illinois / River Flood Warnings in 2016

River Flood Warning 47, NWS St. Louis, MO

July 3, 2016Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Jul 3, 2016, 8:37 PM CDT for Fayette County, Illinois. It took effect at Jul 4, 2016, 12:32 PM CDT. It was in force for 49 hr.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 8:37 PM CDT (01:37 UTC)
In effect from
Jul 4, 2016, 12:32 PM CDT
Expired
Jul 6, 2016, 1:36 PM CDT
In force
49 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 15.88 ft at Jul 4, 2016, 10:00 AM CDT.

actionminormoderate102007/0407/0507/0607/07
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

264 
WGUS43 KLSX 040137
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT SUN JUL 3 2016

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Illinois... 

  Kaskaskia River at Vandalia

.This Flood Warning is a result of 2 to 4 inches of precipitation the 
past 24 hours and 1/4 to 1/2 inch forecast in the next 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-050137-
/O.NEW.KLSX.FL.W.0047.160704T1732Z-160706T1836Z/
/VNDI2.1.ER.160704T1732Z.160705T0000Z.160705T1836Z.NO/
837 PM CDT SUN JUL 3 2016

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Kaskaskia River at Vandalia
* from Monday afternoon to Wednesday afternoon.
* At  8:00 PM Sunday the stage was 11.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tomorrow early 
  afternoon and crest near 18.5 feet by tomorrow evening. The river 
  will fall below flood stage by Tuesday early afternoon.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     07/04  07/05  07/06  07/07  07/08

Kaskaskia River
  Vandalia        18.0   10.96      16.8   18.4   14.7    8.3    4.7


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
1 follow-up statement
211 
WGUS83 KLSX 041520
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 AM CDT MON JUL 4 2016

...The Flood Warning is cancelled for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-041550-
/O.CAN.KLSX.FL.W.0047.000000T0000Z-160706T1836Z/
/VNDI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1020 AM CDT MON JUL 4 2016

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At 10:00 AM Monday the stage was 15.9 feet.
* Flood stage is 18.0 feet.
* The river will crest below flood stage at 17.0 feet after midnight 
  tonight.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     07/05  07/06  07/07  07/08  07/09

Kaskaskia River
  Vandalia        18.0   15.88      17.0   13.9    9.3    6.2    5.7


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 3, 4:02 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 4:02 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
402 PM CDT SUN JUL 3 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 317 PM CDT Sun Jul 3 2016

Focus continues to be precip chances overnight tonight.

Area of precip from this morning continues to push ewd this
afternoon. MCV NE of KFYG area will continue to slowly move ewd this
afternoon and evening. As this area of precip moves out of the area,
much of the CWA will be in a relative lull in precip. Later tonight,
the upper trof and associated sfc low approaching the region shud
focus TSRA across the srn and into wrn portions of the CWA.

The main question currently is how far north this band of precip
will propagate. Believe that by 12z Mon the TSRA will be along a
line from KVIH to KCPS to KSLO generally speaking. Most of the
synoptic/global guidance pulls this sfc low further nwd and the
precip along with it. It appears that this is at least in part due
to convective feedback. While this will occur for a reason, have
trended away from these solns and twd the RAP and the available
CAMs.

As for the watch, have decided to cancel the nrn three tiers of
counties or so. Did contemplate pulling the watch swd to include
KFAM and KSAR areas given the heavy rainfall yesterday. However,
given the uncertainty in placement of TSRA tonight, will leave the
srn edge as is for now.

As for temps, while there is some CAA expected tonight, cloud cover
and dewpoints in the 60s or warmer shud help keep temps from
dropping too much.

Tilly

.LONG TERM...  (Monday through Next Sunday)
Issued at 402 PM CDT Sun Jul 3 2016

Ongoing TSRA shud slowly move ewd/sewd out of the region during the
day Mon as the upper trof pulls ewd thru the region. Given questions
on convection placement tonight and with broader low level forcing
and weaker large scale lift, have opted to not extend the watch
attm. That said, with PWs still in the two inch plus range and deep
warm cloud depth of 4km or more, any convection will continue to be
efficient rain producers. Will therefore need to continue to monitor
the need for an extension.

Focus quickly turns to potential heat event mid week into the
weekend. Mdls are in fairly good agreement with height rises across
the region by mid week. The exception to this is the NAM which
develops an MCV across the Plains and propagates it ewd into the
region on Wed. While this soln can not be ruled out, have trended
twd a consensus of the other guidance for now.

Have trended temps slightly warmer given the progd 850mb temps in
the 20 to 24C range. These warm temps coupled with expected
dewpoints in the mid 70 degree range shud push heat index values
above the century mark. Current forecast has 100 to 108 HI going for
at least Wed thru Fri. This is just short of the duration criteria
for advisory, but reaching criteria of 105 degrees plus will still
be possible. Will continue to monitor.

Mdls continue to prog cooler mid level temps allowing for at least a
chance of TSRA more or less each day. Mdls suggest fropa at some
point Fri allowing for some temp relief into the weekend.

Overall, trended warm Tues thru Fri, then generally went twd
consensus thru the weekend.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1257 PM CDT Sun Jul 3 2016

Active weather across region, making it hard to pin down timing
for TAFS. Did keep IFR/LIFR cigs through majority of forecast
period. Otherwise, light rain through mid afternoon, then added
vcts for tafs along I-70 corridor through early evening. Models
indicating another round of storms late tonight for metro area
tafs, so added vcts mention after 07z Monday. Rain to taper off by
mid morning on Monday with gradually lifting ceilings. As for
winds, east winds to veer to the northeast as surface low slides
through region. Then for KCOU and KUIN, since they will be on
north side of system, winds to continue veering to the northwest.
For metro area, as secondary low slides through Monday morning,
winds to become southwesterly, then veer to the west northwest as
front slides through.

Specifics for KSTL:
Active weather across region, making it hard to pin down timing
for TAFS. Did keep IFR/LIFR cigs through majority of forecast
period. Otherwise, light rain through mid afternoon, then added
vcts metro area from 21z Sunday to 01z Monday. Models indicating
another round of storms late tonight for metro area tafs, so added
vcts mention after 07z Monday. Rain to taper off by 15z Monday
with gradually lifting ceilings. As for winds, east winds to veer
to the northeast as surface low slides through region. Then as
secondary low slides through Monday morning, winds to become
southwesterly, then veer to the west northwest as front slides
through around 18z Monday.

Byrd

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     68  84  72  93 /  70  60  10  10
Quincy          63  79  66  90 /  20  20  10  10
Columbia        64  82  67  92 /  50  20   5  10
Jefferson City  66  83  68  94 /  60  20   5  10
Salem           70  83  68  90 /  90  80  20   5
Farmington      70  83  68  92 /  90  70  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Monday morning for Boone MO-Callaway
     MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Jefferson
     MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Warren MO-
     Washington MO.

IL...Flash Flood Watch through Monday morning for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 4:08 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT SUN JUL 3 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
408 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA LATE
TONIGHT...MAINLY SOUTH OF INTERSTATE 70. THIS AREA WILL ALSO SEE
THE GREATEST RISK OF HEAVY RAIN WITH AN ADDITIONAL 1 TO 3 INCHES
POSSIBLE. PLEASE REFER TO THE FLASH FLOOD WATCH THAT IS IN EFFECT
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON
MONDAY...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

HEAT INDEX VALUES BETWEEN 100 AND 108 DEGREES RETURN TO MUCH OF
THE AREA EACH AFTERNOON AND EARLY EVENING FROM WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
2 INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Jul 3, 3:01 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       1 SW COLUMBIA           38.94N  92.34W
07/03/2016  M7.20 INCH       BOONE              MO   COCORAHS

            STORM TOTAL SO FAR.

&&

BYRD
Local storm report, Jul 3, 3:51 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       BOWLING GREEN           39.34N  91.20W
07/03/2016  M2.28 INCH       PIKE               MO   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

BYRD
Local storm report, Jul 3, 7:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       VANDALIA                38.98N  89.10W
07/03/2016  M3.02 INCH       FAYETTE            IL   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

CARNEY

Nearby

River Flood Warnings in Illinois, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.